Minnesota, 2018

Winter Storm and Extreme Cold in Minnesota, December 30 to 31, 2018

December 30 to 31, 2018 · NWS MPX · 12 events in 8 counties and zones

An Arctic cold front slowly moved southward across the Upper Midwest from Sunday evening, December 30th, to the afternoon of Monday, December 31st. Along this front, a few bands of snow developed from west central, through central and northeast Minnesota during the early morning of Monday, December 31st.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An Arctic cold front slowly moved southward across the Upper Midwest from Sunday evening, December 30th, to the afternoon of Monday, December 31st. Along this front, a few bands of snow developed from west central, through central and northeast Minnesota during the early morning of Monday, December 31st. A few areas received up to 4 to 6 inches during this period, with some freezing precipitation during the onset Sunday evening near Madison, Appleton, and Morris. Most of the snow fell from 9 PM CST Sunday through 6 AM CST Sunday morning. However, areas of blowing snow intensified Sunday morning in west central Minnesota, with gusts of 30 to 45 mph. This created whiteout conditions in some areas, especially in open country. The Minnesota Department of Transportation had several counties in west central Minnesota under a Travel Not Advised status as the storm intensified and caused roads to become hazardous.

Although widespread blowing snow diminished Monday afternoon, skies cleared and temperatures dropped below zero, so wind chill values fell to dangerous levels as wind speeds remained in the 25 to 35 mph range. Slowly toward midnight, winds subsided but temperatures continued to drop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 30, 3:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 30, 3:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
338 PM CST Sun Dec 30 2018

.SHORT TERM...(This evening through Monday night)
Issued at 338 PM CST Sun Dec 30 2018

Forecast concerns are numerous during the short term period
as a trough of low pressure brings wintry precip followed by brisk
winds and bitterly cold wind chills to ring in the New Year.

The surface trough of interest is over the Dakotas this
afternoon, while satellite imagery reveals a mid/upper trough over
the northern/central Rockies. Tonight into Monday the
aforementioned shortwave trough will deepen over the southwest
CONUS while the inverted surface trough noses into southern
Minnesota. This will place our west central into central MN
counties in the prime axis for snowfall overnight and Monday, as
700-600MB frontogenesis ensues. There is still a freezing precip
threat at onset with a warm nose aloft still in place, primarily
over west central MN. Tightened up the POP gradient for tonight,
with locations from the Twin Cities Metro south and east quite
likely not seeing measurable precipitation until Monday
afternoon.

The highest snowfall amounts (in the 3 to 6 inch range) still
look to extend along and north of a Morris to Little Falls line.
Overall this event looks like it will be a solid advisory. While
winds do indeed look brisk, pressure rises and the overall
synoptic setup do not look reminiscent of a typical blizzard
setup. Will however need to keep a close eye on snowfall amount
and wind forecast trends, as an increase in either could warrant
a potential upgrade to a warning.

Monday night wind chills still look to dip into the -25F to -35F
range, so went ahead and issued a wind chill advisory for mainly west
central MN. Depending on clearing and temperature trends, the
advisory may need to be expanded farther east, although at this
point unless the forecast changes dramatically the Twin Cities
metro doesn't look to come close to meeting criteria.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 PM CST Sun Dec 30 2018

New Years Day will be rather cold, with temperatures in west central
MN remaining below zero during the day. Morning winds will still be
somewhat brisk in the 10-15 mph range, and wind chill values for
much of central and western MN are expected to remain in the 20s
below and colder, only moderating somewhat by midday Tuesday when
winds lessen with the ridge moving in. Thus the advisory for wind
chill will remain through Noon Tuesday. Elsewhere, east central and
southern MN and a part of western WI will have temperatures only
reaching the single digits above zero, with Wisconsin's Chippewa
River Valley experiencing temperatures in the teens.  The source
region for this cold is now in northern Manitoba and Saskatchewan,
where early afternoon temperatures are in the -25 to -35 F range.

As the ridge moves east, temps in central, west central and
southwest MN will bottom out Tuesday evening, then begin rising
overnight, possibly as much as 10 degrees by sunrise. However,
eastern MN into WI will still be cold Wednesday morning, but the
warmup will start in earnest by midday Wednesday in that area. All
this heralds the arrival of incoming zonal flow and high
temperatures in the upper 20s to mid 30s Thursday through
Sunday.

The GFS deterministic model and some of the ensemble members do hint
at the potential for another short wave coming out of northwest flow
on Wednesday, which would delay the warmup. Most ECMWF ensemble
members indicate westerly flow late this week, but not all members.
So this is something to watch.  Still, the overall pattern appears
to be evolving to one with west-northwest upper flow and above
normal temperatures. Hard to say how long that would last.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1232 PM CST Sun Dec 30 2018

Quiet weather this afternoon, but incoming system will spread
precip from west to east starting this evening. Freezing rain is
possible for a while later this evening in west central and
central MN after 02z. It would change to snow after 2-4 hours as
low level temps collapse.  Then the main batch of snow should
persist late tonight and visibilities may well be LIFR. There is
a slight chance that light freezing rain could also affect
southern MN, but saturation is questionable and there may not be
any precip in the south until Monday, by which time the thermal
profiles suggest mainly snow.

After the low goes by, strong north winds will begin moving into
far western MN late tonight and sweep over most of the western
half by 18z.

KMSP...
Main question revolves around whether there will be any freezing
rain in the 03z-08z time frame. Current thinking is no, but it is
not impossible. Models have been lowering the chance of freezing
rain, and now the most likely thermal profile for freezing rain
comes at a time when the lowest 6000 feet are too dry to
precipitate. So did not include freezing rain in the forecast, but
it is possible it may be needed for an hour or so around 04z. If
it occurs, it would be light.

Other issue is developing snow. This has also been delayed, and
looks like southern MN may not see any snow until Monday
afternoon. Thus have delayed snow until 19Z Monday. Gusty north
winds arrive a few hours later.

/OUTLOOK FOR KMSP/

Tue...Mainly VFR. Wind NW 10-15 kts.
Wed...Chc MVFR. Wind SW 5-10 kts.
Thu...VFR. Wind SW at 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory from midnight tonight to 6 PM CST Monday
     for MNZ043>045-050>052.

     Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Monday for MNZ041-042-047>049-054>058-064-065-073.

     Wind Chill Advisory from 6 PM Monday to noon CST Tuesday for
     MNZ041>043-047>049-054>058-064-065-073.

&&

SHORT TERM...LS
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Dec 30, 11:46 AM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1146 AM CST Sun Dec 30 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1146 AM CST Sun Dec 30 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A light wintry mix is possible tonight in western Minnesota, with
snow developing overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A light wintry mix of precipitation will be possible across the
remainder of the outlook area on Monday, followed by accumulating
snow. 2 to 5 inch total snowfall accumulations are likely by the
time the snow ends Monday night across central Minnesota, with
lighter amounts across southern Minnesota and western Wisconsin.

Winds will increase to 25 to 35 mph which will cause blowing
snow, especially in western Minnesota.

Wind chill readings could drop to 25 to 35 below Monday night
and Tuesday night, with the coldest values across central and
western Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 4 extreme cold/wind chill, 3 winter weather. Local standard time, as filed.

Winter Storm, Lac Qui Parle

When
December 30, 5:00 PM CST to December 31, 4:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several weather sensors in Lac Qui Parle County showed freezing precipitation develop in the late afternoon of Sunday, December 30th. This area of precipitation changed over to light snow before midnight as the Arctic front moved south of the area. After midnight, wind speed increased to 25 to 35 mph, with occasional gusts of 40 to 45 mph to produced widespread blowing snow. The snow ending after in the morning, but the winds continued, and produced very hazardous driving conditions. The Minnesota Department of Transportation updated their web site with No Travel Advised due to the white out conditions.

Winter Storm, Chippewa

When
December 30, 6:00 PM CST to December 31, 4:00 PM CST
Where
Chippewa forecast zone
Reported by
Department of Highways
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several weather sensors in western Chippewa County showed freezing precipitation develop in the early evening of Sunday, December 30th. This area of precipitation changed over to light snow toward midnight as the Arctic front moved south of the area. After 6 am, wind speed increased to 25 to 35 mph, with occasional gusts of 40 to 45 mph to produced widespread blowing snow. The snow ending after in the morning, but the winds continued, and produced very hazardous driving conditions. The Minnesota Department of Transportation updated their web site with No Travel Advised due to the white out conditions. Most of the impacted weather occurred in the western 1/4 of the county.

Winter Storm, Pope

When
December 30, 9:00 PM CST to December 31, 2:00 PM CST
Where
Pope forecast zone
Reported by
Department of Highways
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several weather sensors in Pope County showed freezing precipitation develop in the evening of Sunday, December 30th. This area of precipitation changed over to light snow before midnight as the Arctic front moved south of the area. After 6 AM, wind speed increased to 20 to 25 mph, with occasional gusts of 35 mph to produced areas of blowing snow. The snow ending after in the morning, but the winds continued, and produced very hazardous driving conditions. The Minnesota Department of Transportation updated their web site with No Travel Advised due to the white out conditions.

Winter Storm, Swift

When
December 30, 9:00 PM CST to December 31, 4:00 PM CST
Where
Swift forecast zone
Reported by
Department of Highways
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several weather sensors in western Swift County showed freezing precipitation develop in the early evening of Sunday, December 30th. This area of precipitation changed over to light snow toward midnight as the Arctic front moved south of the area. After 6 am, wind speed increased to 25 to 35 mph, with occasional gusts of 40 to 45 mph to produced widespread blowing snow. The snow ending after in the morning, but the winds continued, and produced very hazardous driving conditions. The Minnesota Department of Transportation updated their web site with No Travel Advised due to the white out conditions. Most of the impacted weather occurred in the western 1/2 of the county.

Winter Storm, Stevens

When
December 30, 9:00 PM CST to December 31, 4:00 PM CST
Where
Stevens forecast zone
Reported by
Department of Highways
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several weather sensors in Stevens County showed freezing precipitation develop in the early evening of Sunday, December 30th. This area of precipitation changed over to light snow toward midnight as the Arctic front moved south of the area. After 6 am, wind speed increased to 25 to 35 mph, with occasional gusts of 40 to 45 mph to produced widespread blowing snow. The snow ending after in the morning, but the winds continued, and produced very hazardous driving conditions. The Minnesota Department of Transportation updated their web site with No Travel Advised due to the white out conditions.

Winter Weather, Douglas

When
December 31, 12:00 AM CST to 3:00 PM CST
Where
Douglas forecast zone
Reported by
Department of Highways
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several weather sensors in Douglas County showed a brief period of light to moderate snowfall during the early morning of Monday, December, 3st. Snowfall amounts averaged around 4 to 5 inches before it tapered off in the morning. However, during the morning, wind speed increased to 20 to 30 mph and produced areas of blowing snow, but mainly in open country. The Minnesota Department of Transportation updated their web site with Completed Snow Covered as the storm intensified.

Winter Weather, Morrison

When
December 31, 2:00 AM CST to 3:00 PM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several weather observers measured between 4 and 5 inches of snow that fell early Monday morning, December 31st. However, during the morning, wind speed increased to 20 to 30 mph and produced areas of blowing snow, but mainly in open country. The Minnesota Department of Transportation updated their web site with Completed Snow Covered as the storm intensified.

Winter Weather, Todd

When
December 31, 2:00 AM CST to 3:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several weather observers measured between 4 and 5 inches of snow that fell early Monday morning, December 31st. However, during the morning, wind speed increased to 20 to 30 mph and produced areas of blowing snow, but mainly in open country. The Minnesota Department of Transportation updated their web site with Completed Snow Covered as the storm intensified.

Extreme Cold/Wind Chill, Chippewa

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Wind chill values dropped to -35 F for several hours in the evening of Monday, December 31st. As temperatures dropped into the single digits below zero, and wind speeds averaged around 30 mph, wind chill values averaged around -35F.

Extreme Cold/Wind Chill, Lac Qui Parle

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
AWOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Wind chill values dropped to -35 F for several hours in the evening of Monday, December 31st. As temperatures dropped into the single digits below zero, and wind speeds averaged around 30 mph, wind chill values averaged around -35F.

Extreme Cold/Wind Chill, Stevens

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Stevens forecast zone
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Wind chill values dropped to -35 F for several hours in the evening of Monday, December 31st. As temperatures dropped into the single digits below zero, and wind speeds averaged around 30 mph, wind chill values averaged around -35F.

Extreme Cold/Wind Chill, Swift

When
December 31, 6:00 PM CST to 11:00 PM CST
Where
Swift forecast zone
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Wind chill values dropped to -35 F for several hours in the evening of Monday, December 31st. As temperatures dropped into the single digits below zero, and wind speeds averaged around 30 mph, wind chill values averaged around -35F.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792506, 792514, 792518, 792520, 792521, 792531, 792533, 792534, 792522, 792525, 792526, 792527.